Wednesday, September 12, 2012

Adventures with Hormones

After I learned that I was developing high blood pressure last spring, I wrote that I'd be posting about my experiences going off the Pill after 15 years. I was opposed to this change, but more opposed to blood-pressure medication. It seems I've been rather quiet on the subject, so here's an update. While a Proper Bostonian might prefer not to speak of such personal things in public, I do it in the hope that it might prove useful to a woman or two going through a similar experience. And useful is what Proper Bostonians should be, rather than merely decorative.

I went off the Pill in late April and quickly rediscovered myself as a teenager. My face broke out, my moods were strong and wacky, my hair turned oily, and I rediscovered my love for rock 'n roll at high volume. I did not read Twilight or see The Hunger Games, however much I was tempted, nevertheless. Instead, I dreamed about doing my homework.

My gynecologist said she hoped I'd discover that I'd sailed through menopause while I'd been on the Pill and that it had masked the accompanying hot flashes and night sweats, etc. No such luck. I've yet to experience any of that (and you can bet that I won't suffer quietly if I do). My situation is different: a solid week of PMS, with soreness, mood swings, and painful IBS flare-ups... and then cramps. Every three weeks.

However, my blood pressure went down. I tried petting Possum while using my stupid old meter, but that didn't work because its stupid beeping noises freaked him out every time. He'd startle me by jumping away and my pressure would spike.But gazing at some of my Pinterest boards — especially one with flower photos — settled me enough to get normal readings.

In June, my blood pressure was back to normal. I began pursuing a solution to my other hormonal problems. There are two hormones in regular birth-control pills: estrogen, which can elevate blood pressure, and progesterone, which doesn't. So I began taking the progesterone-only Mini Pill. This relieves various symptoms for perimenopausal women, and it works for me. I think. I'm on my third month and I don't have PMS, bad skin, mood swings — or cycles. It's effective birth-control, too, of course. It seems to ridiculous to have to worry about that, but according to my doctors, I do. Women in their 50s do get pregnant, but tend to miscarry. My doctor warned me to avoid that drama.

All was well until, a couple of months ago, I found my hair falling out in handfuls. In the shower, I'd feel clumps of it sliding down my back and clogging the drain. I talked to my nurse practitioner, and she couldn't tell me whether this was a delayed reaction from going off the Pill or a side effect of the Mini Pill.

I planned to refrain from freaking out here about going bald until I figured out the problem. Back in the spring, I'd read that hair loss could result from stopping the Pill, so I'd been dreading it. I started taking biotin as a precaution. There's no way to know if it's helping, so I keep taking ir. There's hardly any good medical information about hormonal hair loss. I finally read somewhere that it can begin a few months after stopping hormones. That was reassuring. I finally went to a women's health practitioner at a holistic health center, who thought it was best to "not rock the boat" — to wait another month or two to see if the hair loss stopped while I continued taking the Mini Pill. I think it has, while there's still enough left for a slender ponytail. So I'm assuming it was the result of that 2-1/2 month break I took between pill prescriptions.

Aside from my hair, my only other complaint is that I've suddenly gone from feeling like a teenager to feeling like an old lady. My back, joints, and muscles are stiff and more achy these days. I have sore muscles around one hip that I never knew existed before. I never thought about my hip, let alone imagined it might bother me. I thought only ballerinas and old ladies had hip problems. I also have a permanently tight calf muscle from my daily walks. When I've been sitting awhile, I'm stiff when I get up, so I dodder like a senior citizen, although it goes away once I'm moving. This could be from a lack of estrogen... or a symptom of some ghastly disease. Or I might merely be terribly out of shape.

So, with those words, I'm heading to the gym for the first time in months. I'll do a very slow and gentle workout, following my chiropractor's advice. It would be nice to get strong and fit again, and feel like my old (but not that old) self.

1 comment:

  1. Oh I feel for you. I finally got officially diagnosed with the clotting disorder Factor V a year ago and had to go off the Pill after being on it for nearly 10 years.

    Every month I lament to my husband that I mourn the Pill like someone who died. My monthly visitor is so much worse now in every way. It sucks.

    =(

    Hope you find something that works. Before my diagnosis I tried the mini pill but it made me crazy.

    ReplyDelete

I welcome comments. I review them and do my best to follow up if you have a question. I delete spam, attempts to market other websites, and anything nasty. I'm sorry about the word verification but I get spam-bombed without it. Thanks for your patience — and please do leave your comment!